advertisement
Question
Posted by: Obese | 2011/05/01

Require your expert opinion...no sugar-coating

Hi Dr
I am so relieved that I stumbled upon this forum. I have a doctor phobia so this is a god-sent for me. Athough it won''t seem so to anyone who reads this, I am and have always been very concerned re my health. Here goes the truth...
I am a 40yr old, non-smoking, female. I have been morbidly obese my entire life. In 2004 I suffered from DVT which lead to pulmonary embolisms. In 2007 I was hospitilized and diagnosed with major depression, GAD and EDNOS (binge eating syndrome). In 2008 I started medication for high blood, diabetes &  cholesterol (which are all under control). I have recently been diagnosed as bipolar as well as having ADD. Since the DVT, I have been on warfarin. The cardiologist at the time said he could not find a cause (despite my weight) and that it was probably hereditary and therefore have to be on it for life. I have been very compliant with havng my INR regular checked but since the last year or so, due to my anxiety &  depression, I have neglected having my blood tested although I take my medication regularly (i know this is dangerous).
My question is:
Do I have to be on warfarin for life (as a nurse once told me it is not necessary). I am very scared as to the damage I have/am doing to my health and am seeing a psychologist but I can''t seem to get my eating under control. Every day I live in fear that I might have a stroke or heart attack or a fatal PE. I am too ashamed/anxious to see a cardiologist (or any other doctor) and would therefore like your input/advice re my current physical health status. I need to know the honest, brutul truth as to how much damage I have done as well as if I can reverse some of the damage done, or is it too late? Thank you so much.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCardiologist

Hi "Obese".

To start with, congratulations on having the courage to tackle the problem.

As far as the DVT is concerned you may well have a hereditary clotting disorder. Did your cardiologist do a "clotting screen" or "inherited thrombotic screen" blood test? If not, one should be done. (You would need to stop warfarin for a week for the purposes of the test.) If the test confirms a hereditary clotting disorder, then yes, you would need to take warfarin - or dabigatran (Pradaxa) which we hope will soon replace warfarin for many people - indefinitely.

Secondly, it is unlikely at this stage, at the age of only 40, that you have done any major damage to your heart or arteries, in spite of your eating disorder and diabetes. So there is every reason to act now to prevent damage in the future.

Thirdly, what to do. Unfortunately whatever you do will or should include doctors! Your obesity,diabetes and GAD are all linked in a complex way, and the cause of the obesity neds to be treated. However the reality is that the obesity itself is very unlikely to go away simply with lifestyle changes.

As you have morbid obesity, which has been complicated by diabetes at a young age, my advice would be to consider bariatric surgery ie weight reduction surgery in the form of laparoscopic ("key hole") gastric bypss. The success rate of this kind of surgery is high and the risk acceptably low.

I suggest get your doctor to refer you to a centre which has expertise in this kind of surgery. It is expensive, but it works! Most people who have it lose 20-30kg in weight, sometimes even more, which should have a major impact not only on your quality of life and mental state but also on your long-term risk of heart and vascular disease and damage.

The fact that you are on warfarin should not disqualify you from the surgery but does mean the surgeon will have to be particularly careful to prevent clotting.

Hope that helps, and good luck!

Best wishes

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Cardiologist | 2011/05/09

Hi "Obese".

To start with, congratulations on having the courage to tackle the problem.

As far as the DVT is concerned you may well have a hereditary clotting disorder. Did your cardiologist do a "clotting screen" or "inherited thrombotic screen" blood test? If not, one should be done. (You would need to stop warfarin for a week for the purposes of the test.) If the test confirms a hereditary clotting disorder, then yes, you would need to take warfarin - or dabigatran (Pradaxa) which we hope will soon replace warfarin for many people - indefinitely.

Secondly, it is unlikely at this stage, at the age of only 40, that you have done any major damage to your heart or arteries, in spite of your eating disorder and diabetes. So there is every reason to act now to prevent damage in the future.

Thirdly, what to do. Unfortunately whatever you do will or should include doctors! Your obesity,diabetes and GAD are all linked in a complex way, and the cause of the obesity neds to be treated. However the reality is that the obesity itself is very unlikely to go away simply with lifestyle changes.

As you have morbid obesity, which has been complicated by diabetes at a young age, my advice would be to consider bariatric surgery ie weight reduction surgery in the form of laparoscopic ("key hole") gastric bypss. The success rate of this kind of surgery is high and the risk acceptably low.

I suggest get your doctor to refer you to a centre which has expertise in this kind of surgery. It is expensive, but it works! Most people who have it lose 20-30kg in weight, sometimes even more, which should have a major impact not only on your quality of life and mental state but also on your long-term risk of heart and vascular disease and damage.

The fact that you are on warfarin should not disqualify you from the surgery but does mean the surgeon will have to be particularly careful to prevent clotting.

Hope that helps, and good luck!

Best wishes

Reply to Cardiologist

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement